Is the line of treatment for my problem alright?
Q: A couple of years back I had a TI attack. My cholesterol level were high and I am taking Stanlip 160 (1), Ceruvin 75 (1), Persantin 100 mg (3) and the level is now at the higher normal side. My HDL level is increasing slowly from 35 to 41 now and I am almost on fat free diet and 1/4th of my diet is fruit and vegetables. I consulted a dietician for my diet and she prescribed 1600 cals of diet and I am following up the same. She suggested me to take two tbsp of roasted and powdered flax seed to reduce the cholesterol levels. Please advise whether this actually does. I walk around 6 Kms per day in the morning. I was a smoker and have totally stopped now. My BP, heart and sugar levels are normal. Further I have pain in my left leg ankle since 4 years and the x-rays showed no abnormality and is in normal. My orthopaedic surgeon suggests to go in for Cortisone injection and my neurologist is not very keen on this though the orthopaedic confirms that this will have no effect on my above drugs.
A:Stanlip is the brand name of a drug called fenofibrate. It is the drug of choice when triglyceride are high. If the primary problem is with cholesterol, particularly raised low-density lipoproteins (LDL), the first line therapy is one of the statins such as atorvastatin (e.g. Atorva). Assuming that you did suffer from TIA and/or are prone to thrombo-emolic disorder (i.e. abnormal clotting of blood), the first choice is aspirin in low doses (75-100mg daily) unless there are very sound reasons for not giving the drug. If necessary in some exceptional cases one can add clopidogrel (sold under various brand names such as Noklot, Ceruvin etc). Alternatively one could also add dipyridamole (Persantin) to aspirin as adjunct. I am unable to advice you on nutritional/alternative therapies such as flax seeds. It is good that you are walking 6 km daily and hope you are not taking longer than 60 minutes to cover the distance. Brisk walk, and not just walk, is very beneficial. I would not be in favour of using steroid injections in your case for two reasons: lack of firm diagnosis and even more important because their use is prohibited in patients who are prone to clotting disorders (thrombo-embolic tendencies) such as TIA. Their use can lead to serious consequences.